Further information: SSRI discontinuation syndrome
During marketing of other SSRIs and SNRIs, there have been spontaneous reports of adverse events occurring upon discontinuation of these drugs, particularly when abrupt, including the following: dysphoric mood, irritability, agitation, dizziness, sensory disturbances (e.g., paresthesias such as electric shock sensations), anxiety, confusion, headache, lethargy, emotional lability,insomnia, hypomania, tinnitus, and seizures. The withdrawal syndrome from duloxetine resembles the SSRI discontinuation syndrome.
When discontinuing treatment with duloxetine, the manufacturer recommends a gradual reduction in the dose, rather than abrupt cessation, whenever possible. If intolerable symptoms occur following a decrease in the dose or upon discontinuation of treatment, then resuming the previously prescribed dose may be considered. Subsequently, the physician may continue decreasing the dose but at a more gradual rate. The use of a liquid form of the drug may facilitate more gradual tapering."
In MDD placebo-controlled clinical trials of up to nine weeks' duration, systematically evaluating discontinuation symptoms in patients taking duloxetine following abrupt discontinuation found the following symptoms occurring at a rate greater than or equal to 2% and at a significantly higher rate in duloxetine-treated patients compared to those discontinuing from placebo: dizziness, nausea, headache, paresthesia, vomiting, irritability, and nightmare.